U.S. doctors online nowAsk doctors free
A 49-year-old member asked:

What are the side effects of taking vitamin d?

2 doctor answers4 doctors weighed in
Dr. Linda DiMeglio
Pediatric Endocrinology 29 years experience
Usually none: Vitamin d is not associated routinely with side effects. If you take very high doses of vitamin d there is a very risk of high blood calcium levels (which can cause dehydration, thirst, and confusion) but this only occurs rarely and at doses >100 times the recommend daily intake. There is an activated, prescription form of vitamin d called Calcitriol that can cause high calcium at lower doses.
Dr. Brett Fink
Orthopedic Surgery 33 years experience
Relatively few: Vitamin d is an essential material for our body. If you are vitamin d deficient, there should be no side effect to taking vitamin d, although I have heard of patients getting constipated from the calcium supplementation that goes along with it. If you take very high levels of vitamin d (>20, 000 units per day), you can develop hyper calcemia which has a number of consequences. Consult a doctor.
Dr. Steven Charlap
Holistic Medicine 38 years experience
Some say Vitamin D causes problems at blood levels above 50 ng/ml. but virtually all agree it is toxic at levels about 120 ng/ml. If you are under 7o years old, take 600 iu and over 70, take 800 iu. That's all you need a day, but the best source is 30 minutes of sun exposure to your arms or belly a day and then you don't need any supplement.
Mar 9, 2013

Similar questions

Fort Myers, FL
A 53-year-old female asked:

Are there any side effects to taking too much vitamin d?

2 doctor answers3 doctors weighed in
Dr. John Munshower
Family Medicine 31 years experience
Rare-TOXICITY: Vitamin d toxicity, also called hypervitaminosis d, is a rare but potentially serious condition that occurs when you have excessive amounts of vitamin d in your body. Vit d toxicity is a buildup of calcium in your blood (hypercalcemia), which can cause symptoms such as poor appetite, nausea and vomiting, ...Weakness, frequent urination and kidney problems also may occur.
A 43-year-old member asked:

What are the side effects of a vitamin d injection?

1 doctor answer1 doctor weighed in
Dr. David Geffner
Endocrinology 55 years experience
Loss of money: Except in extreme gut problems oral otc or even dr. Prescribed 50, 000 i.U. Capsules are adequate to reverse vit. D deficiency.
Mt Sinai, NY
A 28-year-old male asked:

What are the side effects of too much vitamin d?

1 doctor answer4 doctors weighed in
Dr. Alvin Lin
Geriatrics 31 years experience
Excess Vitamin D: Check out http://www.mayoclinic.org/healthy-living/nutrition-and-healthy-eating/expert-answers/vitamin-d-toxicity/faq-20058108 for signs & symptoms of excess vitamin D, a rare condition also known as hypervitaminosis D eg poor appetite, nausea & vomiting, weakness, frequent urination and kidney problems. This is usually from excess supplementation, not via food or sun exposure.
A 47-year-old member asked:

What are vitamin d injection side effects for adults?

1 doctor answer2 doctors weighed in
Dr. Michael Kleerekoper
A Verified Doctoranswered
Endocrinology 52 years experience
Vitamin D: Why do you need vitamin D injections? Vitamin D tablets are available over the counter at limited cost and I would recommend 1000 or 2000 mg tablets. There are some medical conditions associated with very low levels of vitamin D and you will need much larger doses but, here too, you should not need injections. If you or your doctor have insisted on injections could you please let me know why.
A 42-year-old member asked:

What are the known side effects of vitamin d; anything bad?

1 doctor answer1 doctor weighed in
Dr. Louis Krenn
Family Medicine 21 years experience
Several: Too much vitamin d can be bad for you and can cause serious problems. Side effects may include high calcium levels, elevated kidney function, nausea, vomiting, decreased appetite, weakness, and increased urination.

Related questions

A 31-year-old member asked:
Taking B12 vitamins, any side effects to taking too many?
1 doctor answer3 doctors weighed in
A 50-year-old male asked:
What are the side effects of taking vitamin c
1 doctor answer3 doctors weighed in
A 30-year-old female asked:
I'm scared to take my vitamin D pills is there any side effects I should be worried about?
1 doctor answer1 doctor weighed in
Last updated Oct 18, 2019

People also asked

Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.